Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2017, 5:42 AM CDT for Lancaster County, Seward County, Nebraska. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 5:42 AM CDT (10:42 UTC)
- Expired
- Jun 12, 2017, 6:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lancaster County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:05 AM CDT | HAIL 1 | 6 Wnw Lincoln, NE | REPORT PROVIDED VIA SOCIAL MEDIA FROM A HIGH PLAINS REGIONAL CLIMATE CENTER EMPLOYEE. |
| Jun 12, 6:07 AM CDT | HAIL 2 | 6 E Pleasant Dale, NE | NEAR SW 77TH AND VAN DORN |
| Jun 12, 6:15 AM CDT | HAIL 1.5 | 6 Wnw Lincoln, NE | SAME LOCATION AND OBSERVER AS EARLIER REPORT. |
| Jun 12, 6:22 AM CDT | HAIL 2 | 4 Ene Pawnee State Recr, NE | REPORT VIA MPING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2464 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted.
178
WUUS53 KOAX 121042
SVROAX
NEC109-159-121115-
/O.NEW.KOAX.SV.W.0097.170612T1042Z-170612T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
542 AM CDT MON JUN 12 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in southeastern Nebraska...
East central Seward County in southeastern Nebraska...
* Until 615 AM CDT
* At 541 AM CDT, a severe thunderstorm was located near Pleasant
Dale, or 9 miles west of Lincoln, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lincoln, Pleasant Dale, Malcolm, Denton, Conestoga State Recreation
Area and Pawnee State Recreation Area.
This includes the following highways...
Highway 77 IN Nebraska between mile markers 60 and 63.
Interstate 80 IN Nebraska between mile markers 388 and 403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4073 9692 4077 9697 4088 9697 4095 9688
4095 9668 4079 9663 4074 9674
TIME...MOT...LOC 1041Z 247DEG 11KT 4079 9687
HAIL...1.50IN
WIND...60MPH
$$
MAYES2 follow-up statements
211
WWUS53 KOAX 121053
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
553 AM CDT MON JUN 12 2017
NEC109-159-121115-
/O.CON.KOAX.SV.W.0097.000000T0000Z-170612T1115Z/
Lancaster NE-Seward NE-
553 AM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHWESTERN LANCASTER AND EAST CENTRAL SEWARD COUNTIES...
At 552 AM CDT, a severe thunderstorm was located 4 miles east of
Pleasant Dale, or 8 miles west of Lincoln, moving northeast at 10
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lincoln, Pleasant Dale, Malcolm, Denton, Conestoga State Recreation
Area and Pawnee State Recreation Area.
This includes the following highways...
Highway 77 IN Nebraska between mile markers 60 and 63.
Interstate 80 IN Nebraska between mile markers 388 and 403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4073 9691 4077 9694 4087 9696 4095 9688
4095 9668 4079 9663 4074 9674
TIME...MOT...LOC 1052Z 244DEG 7KT 4079 9685
HAIL...1.25IN
WIND...60MPH
$$
MAYES917
WWUS53 KOAX 121101
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
601 AM CDT MON JUN 12 2017
NEC159-121110-
/O.CAN.KOAX.SV.W.0097.000000T0000Z-170612T1115Z/
Seward NE-
601 AM CDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SEWARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4073 9689 4077 9691 4087 9691 4092 9688
4095 9668 4079 9663 4074 9674
TIME...MOT...LOC 1100Z 247DEG 11KT 4080 9682
$$
NEC109-121115-
/O.CON.KOAX.SV.W.0097.000000T0000Z-170612T1115Z/
Lancaster NE-
601 AM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHWESTERN LANCASTER COUNTY...
At 600 AM CDT, a severe thunderstorm was located 6 miles east of
Pleasant Dale, or 6 miles west of Lincoln, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lincoln, Malcolm, Denton, Conestoga State Recreation Area and Pawnee
State Recreation Area.
This includes the following highways...
Highway 77 IN Nebraska between mile markers 60 and 63.
Interstate 80 IN Nebraska between mile markers 390 and 403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4073 9689 4077 9691 4087 9691 4092 9688
4095 9668 4079 9663 4074 9674
TIME...MOT...LOC 1100Z 247DEG 11KT 4080 9682
HAIL...1.25IN
WIND...60MPH
$$
MAYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:49 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 12, 2:49 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 249 AM CDT Mon Jun 12 2017 .SHORT TERM...(Today through Wednesday) Issued at 249 AM CDT Mon Jun 12 2017 Satellite-derived PW imagery and 00z upper-air data indicate a plume of robust low-level moisture situated along a stalled baroclinic zone from the mid MO Valley into upper Midwest. The southern/southwest extension of this moisture is surmounted by a pronounced EML and associated capping inversion as depicted by 00z soundings. Early-morning water vapor imagery indicates a weak mid-level perturbation over the central High Plains which will likely weaken as it continues northeast within a broader area of building mid-level heights. Given the strong cap and generally weak forcing, it is no surprise that considerable variability exists in model guidance (both explicit and parameterized) with respect to thunderstorm potential through this afternoon. We will maintain slight-chance PoPs along the surface front lifting north through northeast NE today, and acknowledge the potential for isolated severe weather conditional on storm initiation and sustenance. The 00z models remain consistent in depicting the progression of an upper low into the northern High Plains on Tuesday, while a trailing vorticity lobe pivots across the mid MO Valley. In the low levels, a trough or dryline-type boundary will advance across NE, likely serving as the focus for thunderstorm development across our area by late afternoon or early evening. Rich low-level moisture collocated with steep lapse rates and a vertically veering wind profile will favor severe storms, including supercells, with all hazards possible. Please see the latest SPC Day 2 Convective Outlook for additional guidance. Showers and thunderstorms will remain possible Tuesday night into Wednesday along and ahead of the surface front edging east through the forecast area. As far as temperatures are concerned, the hot weather will continue into at least mid week with afternoon readings in the mid 80s to lower to mid 90s. Yesterday's record warm low temperature of 72 degrees at Norfolk was broken (73), and it's possible we could see a repeat performance for the 12th. .LONG TERM...(Wednesday night through Sunday) Issued at 249 AM CDT Mon Jun 12 2017 The mid-level low over the northern High Plains at the beginning of the long-term forecast period is expected to drift north into central Canada before accelerating northeast toward Hudson Bay this weekend. This will result in initially zonal mid-level flow across the mid MO Valley which will transition to northwesterly by late this week into the coming weekend. In the low levels, we will see a residual surface boundary lingering in the area during the Wed-Fri time frame, prior to a more substantial cool front moving through the mid MO Valley on Fri or Sat. By Sun into Mon, we begin to see growing spread amongst model guidance with respect to the evolution of the surface pattern. As far as sensible weather is concerned, it appears that we will see slightly cooler temperatures this weekend with periodic chances for showers and thunderstorms through much of the long- term period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1141 PM CDT Sun Jun 11 2017 VFR conditions are still forecast through Monday night across eastern Nebraska TAF sites. Generally scattered to broken mid level clouds between FL060 and FL120 are expected through the period. A weak frontal boundary that had slipped south of KOFK at 05Z will lift back north before 12Z. A few showers or thunderstorms could fire north of this front before daybreak, and are expected to remain north of KOFK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Dergan
Hazardous weather outlook, Jun 12, 5:10 AM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 510 AM CDT Mon Jun 12 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 510 AM CDT Mon Jun 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT Isolated strong to severe storms will be possible today, mainly north of I-80. Hail and locally damaging wind gusts will be the primary hazards. Otherwise, expect another hot day with heat index values rising into the 95 to 100 degree range by afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY An upper-air disturbance and associated surface front will move into the region on Tuesday, providing the focus for thunderstorms during the late afternoon into evening hours. Conditions will be favorable for severe weather in the form of large hail, damaging winds, localized flooding and perhaps a few tornadoes. Isolated to scattered thunderstorms will remain a possibility from Wednesday into the weekend. No organized severe weather is currently anticipated during that time frame. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed today or tonight.
In the hours before
Special weather statement, Jun 12, 4:59 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
459 AM CDT MON JUN 12 2017
NEZ065-066-121045-
Seward NE-Lancaster NE-
459 AM CDT MON JUN 12 2017
...Significant Weather Advisory for NORTHWESTERN LANCASTER AND
SOUTHEASTERN SEWARD COUNTIES UNTIL 545 AM CDT...
At 459 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Dale, or 14 miles west of Lincoln, moving northeast at 15
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Lincoln, Milford, Pleasant Dale, Malcolm, Denton, Raymond, Pawnee
State Recreation Area and Conestoga State Recreation Area.
This includes the following highways...
Highway 77 IN Nebraska between mile markers 57 and 63.
Interstate 80 IN Nebraska between mile markers 385 and 403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4070 9705 4088 9704 4096 9681 4095 9668
4082 9662 4074 9669
TIME...MOT...LOC 0959Z 247DEG 13KT 4078 9696
MAYESLocal storm report, Jun 12, 5:41 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL MALCOLM 40.91N 96.87W
06/12/2017 M0.75 INCH LANCASTER NE TRAINED SPOTTER
&&
BRANDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:59 AM CDT | Special Weather Statement | OAX | Lancaster | 46 min |
| Jun 12, 5:16 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 29 min |
| Jun 12, 6:11 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 34 min |
| Jun 12, 6:41 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 34 min |
| Jun 12, 7:11 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 34 min |
| Jun 12, 7:30 AM CDT | Special Weather Statement | OAX | Dodge | 45 min |
| Jun 12, 7:34 AM CDT | Flash Flood Warning | OAX | Lancaster | 3 hr |
| Jun 12, 7:44 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 31 min |
| Jun 12, 8:16 AM CDT | Special Weather Statement | OAX | Lancaster | 44 min |
| Jun 12, 8:25 AM CDT | Special Weather Statement | OAX | Cass, Otoe, Sarpy | 50 min |
| Jun 12, 8:36 AM CDT | Special Weather Statement | OAX | Lancaster | 39 min |
| Jun 12, 8:43 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe, Sarpy | 47 min |
| Jun 12, 8:49 AM CDT | Special Weather Statement | OAX | Butler | 41 min |
| Jun 12, 8:56 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 49 min |
| Jun 12, 9:30 AM CDT | Special Weather Statement | OAX | Platte | 45 min |
| Jun 12, 11:49 AM CDT | Special Weather Statement | OAX | Douglas, Sarpy | 41 min |
| Jun 12, 12:21 PM CDT | Special Weather Statement | OAX | Gage, Pawnee | 39 min |
| Jun 12, 1:12 PM CDT | Special Weather Statement | OAX | Cass, Johnson, Nemaha, Otoe | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.